Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 196, NWS Boston/Norton, MA

August 3, 20084 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 3, 2008, 4:10 PM EDT for 4 counties in Massachusetts. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2008, 4:10 PM EDT (20:10 UTC)
Expired
Aug 3, 2008, 4:39 PM EDT
In force
29 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:15 PM EDTTSTM WND DMGDedham, MAA FEW LARGE LIMBS DOWN AND ESTIMATED WIND GUST TO 60 MPH.
Aug 3, 4:15 PM EDTHAIL 0.75Dedham, MAPENNY SIZE HAIL IN HYDE PARK AREA.
Aug 3, 4:15 PM EDTHAIL 0.88Dedham, MANICKEL TO QUARTER SIZE HAIL IN THE WASHINGTON STREET AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 032010
SVRBOX
MAC017-021-023-025-032100-
/O.NEW.KBOX.SV.W.0196.080803T2010Z-080803T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...
  NORTHEASTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITIES OF...QUINCY...BROOKLINE...
  SOUTHERN SUFFOLK COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF BOSTON...
  EXTREME NORTH CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS...

* UNTIL 500 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILTON...OR NEAR BROOKLINE...AND MOVING SOUTHEAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILTON BY 415 PM EDT...
  QUINCY AND 7 MILES NORTHEAST OF CANTON BY 425 PM EDT...
  RANDOLPH BY 430 PM EDT...
  BRAINTREE AND 9 MILES SOUTHWEST OF HULL BY 435 PM EDT...

LAT...LON 4220 7135 4235 7110 4234 7100 4236 7099
      4231 7093 4230 7086 4227 7090 4231 7094
      4229 7098 4228 7099 4228 7094 4226 7092
      4209 7116
TIME...MOT...LOC 2010Z 309DEG 15KT 4226 7111

$$

FRANK
2 follow-up statements
000 
WWUS51 KBOX 032027
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT SUN AUG 3 2008

MAC017-032037-
/O.CAN.KBOX.SV.W.0196.000000T0000Z-080803T2100Z/
MIDDLESEX MA-
427 PM EDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIDDLESEX COUNTY
IS CANCELLED...

LAT...LON 4219 7132 4232 7099 4236 7099 4231 7093
      4230 7086 4227 7090 4230 7086 4227 7090
      4231 7094 4229 7098 4228 7099 4228 7094
      4226 7093 4209 7116
TIME...MOT...LOC 2027Z 309DEG 15KT 4221 7104

$$

MAC021-023-025-032100-
/O.CON.KBOX.SV.W.0196.000000T0000Z-080803T2100Z/
NORFOLK MA-PLYMOUTH MA-SUFFOLK MA-
427 PM EDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN SUFFOLK...EXTREME NORTH CENTRAL PLYMOUTH AND
NORTHEASTERN NORFOLK COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILTON...OR NEAR QUINCY...MOVING SOUTHEAST AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRAINTREE AND 9 MILES SOUTHWEST OF HULL BY 435 PM EDT...

LAT...LON 4219 7132 4232 7099 4236 7099 4231 7093
      4230 7086 4227 7090 4230 7086 4227 7090
      4231 7094 4229 7098 4228 7099 4228 7094
      4226 7093 4209 7116
TIME...MOT...LOC 2027Z 309DEG 15KT 4221 7104

$$

FRANK
000 
WWUS51 KBOX 032039
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EDT SUN AUG 3 2008

MAC021-023-025-032048-
/O.CAN.KBOX.SV.W.0196.000000T0000Z-080803T2100Z/
NORFOLK MA-PLYMOUTH MA-SUFFOLK MA-
438 PM EDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUFFOLK...EXTREME
NORTH CENTRAL PLYMOUTH AND NORTHEASTERN NORFOLK COUNTIES IS
CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING WAS 
MOVING SOUTHEAST OF THE REGION AND WEAKENING.  THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS BEING CANCELED.  HEAVY RAIN AND URBAN 
STREET FLOODING WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 4219 7132 4232 7099 4236 7099 4231 7093
      4230 7086 4227 7090 4230 7086 4227 7090
      4231 7094 4229 7098 4228 7099 4228 7094
      4226 7093 4209 7116
TIME...MOT...LOC 2038Z 309DEG 15KT 4218 7099

$$

FRANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:19 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 3, 3:19 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT SUN AUG 3 2008

.SYNOPSIS...
A LOW PRESSURE CENTER WILL MOVE TO NOVA SCOTIA TONIGHT AND STALL
THROUGH MONDAY. A WARM FRONT WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS BACK TO THE AREA TUESDAY NIGHT. MORE SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AS A COLD FRONT MOVE
THROUGH. A LOW PRESSURE SYSTEM MOVE TOWARD NEW ENGLAND FROM THE
GREAT LAKES WILL BRING A CHANCE OF STILL MORE SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SCATTERED SHOWERS AND TSTMS UNDERNEATH COLD POOL ALOFT MAY PRODUCE
HAIL AND LOCAL GUSTY WINDS THROUGH EARLY EVE. TREND HAS BEEN FOR
ACTIVITY TO GRADUALLY BECOME DEEPER AND DEVELOP FURTHER S. ANY SVR
IS LIKELY TO BE ISOLATED BUT STILL THINK WE MIGHT GET AT SEVERAL
SMALL HAIL REPORTS IN THE 4 PM TO 7 PM TIME FRAME. EXPECT THE
ACTIVITY TO DIMINISH FAIRLY QUICKLY AFT 8 PM ONCE ALL SURFACE
HEATING IS CUT OFF.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/...
EXPECT MOSTLY DRY CONDITIONS OVERNIGHT EXCEPT FOR SOME PATCHY
FOG/LOW STRATUS ESPECIALLY WHERE RAIN HAS FALLEN. MONDAY LOOKS TO BE
MOSTLY SUNNY WITH SCATTERED FAIR WEATHER CU. ONLY WRINKLE FROM THAT
IS THAT WE HAVE KEPT A SLIGHT CHANCE FOR MID/LATE AFTERNOON
SHOWERS/TSTMS ACROSS NE MA AND PORTIONS SW NH...WHERE EFFECT OF
RESIDUAL COOL POOL ALOFT MAY STILL BE A FACTOR. EXPECT MOSTLY CLEAR
SKIES MON NIGHT WITH JUST A LITTLE PATCHY FOG IN SOME INTERIOR
VALLEYS..

HAVE STAYED VERY CLOSE TO MAVMOSGUIDE TEMPS TONIGHT THROUGH MON
NIGHT AS OUTPUT LOOKS REASONABLE AND MESHES NICELY WITH NEIGHBORS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
NO SIGN OF A BREAK IN THE RIDGE-WEST TROF-EAST PATTERN THIS WEEK.
THIS WILL KEEP US IN AN UNSETTLED REGIME MUCH OF THE WEEK.

THE GFS IS QUITE PROMINENT WITH A SHORTWAVE THAT DEVELOPS OVER THE
NORTHERN PLAINS TODAY AND PLOWS THROUGH THE GREAT LAKES UPPER RIDGE.
THEN...WITHOUT LOSING A BEAT OR CATCHING ITS BREATH...IT DIVES INTO
NEW ENGLAND WITH A BULLSEYE OF LIFT AND RAINFALL. THIS FEATURE LOOKS
AND FEELS LIKE FEEDBACK IN THE MODEL. WE HAVE DISCARDED THE SHORTWAVE
AND ITS EFFECTS AND GONE WITH A SOLUTION CLOSER TO THE NAM AND ECMWF.

THIS SOLUTION KEEPS OUR WEATHER DRY MOST OF TUESDAY. BY EVENING AN
APPROACHING WARM FRONT BRINGS MORE CLOUDS INTO THE REGION. PER THE K
AND TOTAL TOTALS INDICES THE MORE FAVORABLE INSTABILITY MOVES IN
DURING THE LATTER PART OF TUESDAY NIGHT...SO WE HAVE PLACED MOST OF
THE CHANCE OF THUNDER AFTER MIDNIGHT AND CONTINUED IT INTO THE DAY
WEDNESDAY. THE ECMWF AND EXTRAPOLATION OFF THE NAM SUGGEST A COLD
FRONT MOVING THROUGH WEDNESDAY EVENING OR NIGHT AND MOVING AWAY BY
THURSDAY MORNING. LOW AND MID LEVEL WIND FIELDS ARE NOT AS STRONG AS
IN PREVIOUS MODEL RUNS...BUT STILL SHOW A POTENTIAL FOR SEVERE
WEATHER. PRECIPITABLE WATER VALUES WILL BE HIGH ONCE AGAIN.  SO
CONTINUE THUNDERSTORMS INTO WEDNESDAY NIGHT.

WITH AN UPPER TROF IN PLACE LATE WEEK AND -16C AIR AT 500 MB BY
SATURDAY...AN UNSETTLED PATTERN SHOULD REMAIN IN PLACE THROUGH
SATURDAY. WE HAVE CONFIDENCE IN AT LEAST SCATTERED THUNDERSTORMS
DURING THE THURSDAY TO SATURDAY PERIOD...BUT LOW CONFIDENCE IN
EXACTTIMING. COLD POOL INSTABILITY WOULD POINT TO SATURDAY AS THE
MOST LIKELY DAY...BUT EVEN THURSDAY SHOWS -12C ALOFT WHICH IS NOTHING
TO SNEEZE AT THIS TIME OF YEAR WITH 12C-14C AT LOWER LEVELS. SO THE
FORECAST INDICATES A CHANCE OF THUNDERSTORMS EACH DAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
BRIEF MVFR CIGS AND VSBYS IN VICINITY OF SCT TSTMS UNTIL ABOUT 00Z.
A FEW TSTMS MAY CONTAIN WIND GUSTS TO 30 KT AND SMALL HAIL. PATCHY
IFR CIGS AND VSBYS IN LOW STRATUS AND FOG DEVELOPING
OVERNIGHT...ESPECIALLY CAPE AND ISLANDS REGION. EXPECT ANY LOW
STRATUS AND FOG TO BURN OFF QUICKLY MON...PROBABLY BY 13 OR 14Z. VFR
EXPECTED REST OF MON AND MON NIGHT...EXCEPT FOR VERY PATCHY MVFR/IFR
IN LATE NIGHT FOG.

OUTLOOK...TUESDAY THROUGH THURSDAY...

TUESDAY...MVFR/IFR IN EARLY MORNING FOG. OTHERWISE VFR.

TUESDAY NIGHT AND EARLY WEDNESDAY...MVFR/IFR IN SHOWERS AND SCATTERED
THUNDERSTORMS AND AREAS OF FOG.

WEDNESDAY AND WEDNESDAY NIGHT...MVFR IN THUNDERSTORMS...MAINLY
AFTERNOON AND NIGHT.

THURSDAY...CONDITIONS IMPROVING TO VFR.

&&

.MARINE...
TODAY THROUGH MONDAY NIGHT...
EXCEPT FOR SCATTERED TSTMS THROUGH EARLY EVENING...RELATIVELY BENIGN
CONDITIONS WITH WINDS AND SEAS BELOW SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED THROUGH MON NIGHT. A FEW TSTMS UNTIL 8 OR 9 PM TONIGHT
MAY CONTAIN GUSTS TO 30 KT AND SMALL HAIL. PATCHY DENSE FOG IS
LIKELY LATE TONIGHT/EARLY MON MORNING AND POSSIBLY AGAIN LATE MON
NIGHT.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

WINDS AND SEAS EXPECTED TO BE BELOW SCA CRITERIA DURING THE PERIOD.
LOCALIZED WIND GUSTS AND LIGHTNING WILL BE HAZARDS IN SCT TSTMS
TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON/EVENING. PATCHY DENSE
FOG IS ALSO POSSIBLE BOTH MONDAY NIGHT/EARLY TUESDAY AND TUESDAY
NIGHT/EARLY WEDNESDAY

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...WTB/RLG
Hazardous weather outlook, Aug 3, 11:03 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1103 AM EDT SUN AUG 3 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041515-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1103 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING
WITH A FEW OF THE STRONGER STORMS POSSIBLY PRODUCING DAMAGING
WINDS AND LARGE HAIL. SINCE THESE THUNDERSTORMS WILL BE SLOW
MOVING...THERE IS A RISK OF HEAVY RAIN PRODUCING LOCALIZED POOR
DRAINAGE FLOODING. THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AFTER 7
OR 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH
LIGHTNING BEING THE MAIN HAZARD.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST TUESDAY NIGHT THROUGH
SATURDAY. THERE IS A POTENTIAL FOR STRONG WINDS AND HEAVY DOWNPOURS
DURING A PORTION OF THIS PERIOD...BUT LOW CONFIDENCE IN DETERMINING
THE EXACT DAY OR DAYS THAT IT WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...STARTING AROUND 1 PM.

ANZ230>237-250-254-255-041515-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1103 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. A FEW OF THE STRONGER STORMS COULD POSSIBLY PRODUCE WIND
GUSTS TO 50 KT AND LARGE HAIL. THUNDERSTORMS SHOULD DIMINISH IN
COVERAGE AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW RISK OF SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND
EVENING.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE FROM LATE TUESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...STARTING AROUND 1 PM.

THOMPSON

In the hours before

Special weather statement, Aug 3, 1:04 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
104 PM EDT SUN AUG 3 2008

MAZ005>007-014-031745-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-WESTERN ESSEX MA-
104 PM EDT SUN AUG 3 2008

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHEAST OF TOPSFIELD...OR ABOUT 9 MILES
NORTHWEST OF BEVERLY...MOVING EAST AT 8 MPH.

THE THUNDERSTORM WILL BE NEAR...ROWLEY BY 110 PM EDT...WENHAM BY 120
PM EDT...IPSWICH AND HAMILTON BY 130 PM EDT...6 MILES NORTH OF
BEVERLY AND 9 MILES NORTH OF SALEM BY 140 PM EDT...ESSEX AND 6 MILES
NORTH OF MANCHESTER BY 150 PM EDT.

FRANK
Special weather statement, Aug 3, 1:38 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
138 PM EDT SUN AUG 3 2008

MAZ006-007-031830-
EASTERN ESSEX MA-WESTERN ESSEX MA-
138 PM EDT SUN AUG 3 2008

AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER HAMILTON...OR ABOUT 5 MILES
NORTH OF BEVERLY...MOVING EAST AT 8 MPH.

THE THUNDERSTORM WILL BE NEAR...ESSEX BY 200 PM EDT...MANCHESTER BY
210 PM EDT...GLOUCESTER AND ROCKPORT BY 230 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Aug 3, 3:17 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT SUN AUG 3 2008

MAZ006-007-032000-
EASTERN ESSEX MA-WESTERN ESSEX MA-
317 PM EDT SUN AUG 3 2008

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER PEABODY...OR ABOUT 4 MILES
NORTHWEST OF LYNN...MOVING SOUTHEAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...LYNN BY 330 PM EDT...SWAMPSCOTT AND
SALEM BY 340 PM EDT...MARBLEHEAD AND NAHANT BY 350 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Aug 3, 3:36 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EDT SUN AUG 3 2008

MAZ005-007-014-015-032015-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-
336 PM EDT SUN AUG 3 2008

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER MALDEN...OR ABOUT 4 MILES
NORTHEAST OF SOMERVILLE...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...NAHANT AND SWAMPSCOTT BY 350 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:19 PM EDTSpecial Marine WarningBOX26 min
Aug 2, 11:46 PM EDTSpecial Marine WarningBOX44 min
Aug 3, 5:37 AM EDTSpecial Marine WarningBOX113 min
Aug 3, 3:41 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk32 min
Aug 3, 3:45 PM EDTSpecial Marine WarningBOX60 min
Aug 3, 5:04 PM EDTSpecial Marine WarningBOX41 min
Aug 3, 6:03 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester42 min
Aug 3, 6:45 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.